Shopping Cart

Low-Libido and Anti-Depressants

Posted by Amy Baldwin on

Kiki asks:

Dear Amy,
This is something of a multi-faceted question, but I'm getting a little desperate and don't know who else to talk to about this...
My fiance (37) and I (33) just celebrated two years together, and are planning to marry next month. For the first year our sex life was FANTASTIC: we were having sex daily; often multiple times per day with intense, multiple orgasams for me and perfection for him. Our sexual relationship really played a large part in our love for each other: we felt/feel very connected in all aspects--physical, mental, spiritual. We were easily able to communicate our sexual preferences, fantasies, likes and dislikes. One conversation we had, post-sex, propped up on pillows with our legs entwined and facing each other, was the most honest sexual communication I've ever experinced and he felt the same. This honesty and knowledge that, with him, I am Safe with my feelings and sexuality was an intense factor in my falling, and remaining, in love with him. He is an amazing, honest, kind, fully generous man and I am lucky to have him as my friend, lover, life partner, and trite as it is, soul mate.

So what's the problem?

As with many couples, the sex tapered off considerably. The frequency of our sex has also been hampered by his needing to take an anti-depressant (effexor). The medication dramatically decreases his libido, which is extremely frustrating to me. I could have sex several times a day, and would be happy with a few times a week. We have sex an average of once a week, but sometimes several weeks go by without sexual activity. We'll often have a burst of activity, then nothing for awhile. When we do have sex, it is HOT HOT HOT which makes it almost more frustrating when we go through a "dry spell."

So I guess my question is this: what should I do to increase the amount of sex we are having? He has tried taking Viagra, but it caused horrible migrane headaches and it is not worth it (to me) for him to suffer. I am currently masturbating A LOT but it is certainly not the same-- I miss the closeness of our intimacy. That is what worries me the most-- losing that closeness. I have talked about my concerns, and he is always open to listening and making an effort. But when it comes down to it I feel a little guilty initiating sex because I don't want to force him into something that he is not up for. I don't want him to go through the motions to keep me happy; I really want to find a way to get somewhere close to where we were before. I don't expect daily sex, but I'm in my sexual prime and need more than what we are currently having.
I don't want to be confined to a life of cuddling and hugging to get that intimacy--I want to rekindle the insanely hot action that we used to enjoy so frequently. Also, this is nowhere near a "dealbreaker" for me-- I love this man and would joyfully marry him if his penis fell off tomorrow.

Do you have any suggestions for me? I am willing to try anything! Thanks you for your time and consideration Amy!
Sincerely,
Kiki
(Also, when he is aroused, he doesn't have trouble getting, or staying, hard. He is very well- endowed and knows how to use it. Please help me find what I've lost.

Dear Kiki-

It sounds like you are communicating your feelings effectively with your partner, which is often the first and most important step in resolving sex-related issues. With that said, have you and your partner discussed talking to your doctor about trying different anti-depressants other than Effexor? While I am not a pharmaceutical know-it-all, I do know that certain anti-depressants are commonly associated with low-libido, with the newer ones being less problematic (in terms of its effects on sex-drive). Varying types of anti-depressants can also affect each individual differently based on the balance of one’s hormonal and chemical make-up, so other medications may end up working better for your partner.

You can also talk to your doctor about decreasing the daily dosage to see if that has a positive affect of your partner’s libido. You may find that one side-effect decreases while another one becomes more bothersome. If this is the case, you and your partner may want to discuss what you are or are not willing to compromise in order to reinstate your super-hot sex life. Also, please keep in mind that I am not suggesting taking any of these steps without consulting your doctor first.

The last point I would like to make is it may be beneficial to avoid setting goals for your sex life, especially ones that involve recreating the past. All relationships go through there ups and downs. Instead of trying to get back to the point of constant mind-blowing sex from the first year of your relationship, learn to work with your present situation by reinventing your sex life into something that currently suits both of your lives together. For more information, check out Barry and Emily McCarthy’s book, Rekindling Desire (while we currently do not carry this title in our store, we are hoping to add it to our collection very soon).


Older Post Newer Post


0 comments


Leave a comment

Please note, comments must be approved before they are published